Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 12, NWS Sioux Falls, SD

April 29, 20207 counties in Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this wind advisory at Apr 29, 2020, 3:22 AM CDT for 7 counties in Iowa; Jackson County, Minnesota. It took effect at Apr 29, 2020, 10:07 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 3:22 AM CDT (08:22 UTC)
In effect from
Apr 29, 2020, 10:07 AM CDT
Expired
Apr 29, 2020, 7:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS73 KFSD 290822
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
322 AM CDT Wed Apr 29 2020

IAZ003-014-022-032-291700-
/O.NEW.KFSD.WI.Y.0012.200429T1700Z-200430T0000Z/
Dickinson-Clay-Buena Vista-Ida-
322 AM CDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Dickinson, Clay, Buena Vista and Ida Counties.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
2 follow-up statements
891 
WWUS73 KFSD 291507
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1007 AM CDT Wed Apr 29 2020

IAZ002-013-021-MNZ090-292315-
/O.EXB.KFSD.WI.Y.0012.200429T1507Z-200430T0000Z/
Osceola-O'Brien-Cherokee-Jackson-
1007 AM CDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In Iowa, Osceola, O'Brien and Cherokee Counties. In 
  Minnesota, Jackson County.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ003-014-022-032-292315-
/O.EXT.KFSD.WI.Y.0012.200429T1507Z-200430T0000Z/
Dickinson-Clay-Buena Vista-Ida-
1007 AM CDT Wed Apr 29 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Buena Vista, Dickinson, Clay and Ida Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
265 
WWUS73 KFSD 292345
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
645 PM CDT Wed Apr 29 2020

IAZ002-003-013-014-021-022-032-MNZ090-300045-
/O.EXP.KFSD.WI.Y.0012.000000T0000Z-200430T0000Z/
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Jackson-
645 PM CDT Wed Apr 29 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Lingering gusty north winds will continue to decrease through the
early evening, diminishing quickly after sunset. Therefore, the
wind advisory will be allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 28, 10:37 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 28, 10:37 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1037 PM CDT Tue Apr 28 2020

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 350 PM CDT Tue Apr 28 2020

Light stratiform rain is already beginning to move across east
central SD this afternoon, with additional development ongoing
across west central and central SD. These additional showers and
thunderstorms, associated with a secondary front and mid-level
wave, are expected to move east through the evening and tonight.
Shower and storm chances linger into early Wednesday morning;
however, the best chances will be through this evening. No severe
weather is expected, as instability is low (less than 1000 J/kg of
surface based CAPE and less than 30 kts of bulk shear). That
said, can't rule out small, sub-severe hail (with freezing heights
around 7000 ft) and brief gusts up to 55 mph.

With the deepening upper level trough and tightening surface
pressure gradient, expect windy conditions through Wednesday
night. Did increase the winds a bit from the majority of model
guidance through the period in collaboration with neighbors. Winds
are expected to decrease fairly quickly tomorrow after sunset.

Otherwise, Wednesday looks to be mostly dry, with the bulk of the
rain done by the early morning hours as the wave continues to move
off to the east. Some late runs today hi-res models have started to
hint at some afternoon showers Wednesday, mainly across the Buffalo
Ridge. Confidence at this time is low, so kept mention out for now.
Temperatures look to be fairly close to average tomorrow, with highs
in the 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 350 PM CDT Tue Apr 28 2020

The latter half of the week looks quiet, with a fairly robust ridge
and return to mid- and upper level northwest flow. Temperatures
will warm Thursday and Friday to above average, with highs in the
70s and 80s to close the week.

This drier and warmer weather doesn't maintain its hold for long,
though. The next frontal boundary/system is poised to move into the
area to start the weekend, bringing the return of
shower/thunderstorm chances to the region. Additional rain chances
will move in for the beginning of next week, with another upper
trough and surface low progged to move through the area. A cooling
trend is expected through most of the extended period, with
slightly above average highs for the weekend, and cooler than
average conditions for the beginning of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1031 PM CDT Tue Apr 28 2020

Remaining showers continue to fade across the region with ceilings
remaining in the VFR range. Still some indication that lower MVFR
to near IFR ceilings will develop toward daybreak with the latest
guidance favoring near or a bit west of the I-29 corridor,
although overall confidence is still somewhat low. Otherwise,
northwesterly winds will again become breezy Wednesday with gusts
in the 20 to 35 kt range. Will also likely see Cu develop within a
ribbon of instability across the region by late morning into the
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...Kalin
Hazardous weather outlook, Apr 28, 3:57 PM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
357 PM CDT Tue Apr 28 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-292100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
357 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and isolated thunderstorms will move through the area this
afternoon and tonight. Although no severe weather is expected, pea
sized hail and brief wind gusts up to 55 mph are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.